Anthrax cases amongst drug users in Europe

On June the 17th a heroin user was admitted to Berlin hospital with symptoms of cutaneous anthrax. Diagnosis later confirmed that the heroin user was infected with anthrax though contaminated heroin. Since the 17th of June there have been deaths from contaminated heroin throughout Europe.

On the 25th of July a drug user was treated in Scotland due to an anthrax infection. Scotland in 2009 was at the epicentre of an anthrax outbreak among drug users with a total of 119 cases in Scotland. Some experts are linking the two outbreaks saying that the same batch of heroin could be responsible for both outbreaks.

In the last few weeks cases have been reported in England with cases reported in North Wales, Cheshire East and Blackpool. This indicates that the bad heroin batch has now spread to regional area’s in England. It also means that there are more than 10 cases confirmed across Europe.

According to INPUD the early identification of an anthrax infection can be difficult as a lot of heroin users may have poor health thus making the signs of an anthrax infection hard to spot. Symptoms are also dependent on whether the spored entered through the blood stream or through the lungs. The main symptoms are infection around or on the injection site, pain and discharge of fluid from injection site, raised temperature and general feeling of being weak and unwell.

The early someone infected with anthrax gets treatment the better. Early treatment in most cases can cure anthrax. Anthrax is treated with common antibiotics such as penicillin and ciprofloxacin.

More information can be found in INPUD’s Anthrax Alert Information document . Leaflets have also been produced by the Health Protection Agency and can be found here.